Alert archive / Texas / Tornado Warnings in 2023

Tornado Warning 37, NWS Fort Worth, TX

April 28, 2023Comanche County, Hamilton County, Mills County, Texas

NWS Fort Worth, TX issued this tornado warning at Apr 28, 2023, 1:35 PM CDT for Comanche County, Hamilton County, Mills County, Texas. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 28, 2023, 1:35 PM CDT (18:35 UTC)
Expired
Apr 28, 2023, 2:15 PM CDT
In force
40 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Tornado
Observed
Hail
0.75 in

Counties Comanche County, TX, Hamilton County, TX, Mills County, TX

The radar

The Dyess AFB radar (KDYX), 133 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 2:15 PM CDTHAIL 310 Wsw Hamilton, TXCORRECTS PREVIOUS HAIL REPORT FROM 7 SW HAMILTON. 3 INCH HAIL MEASURED AT CR 2005 AND CR 221 INTERSECTION SOUTHWEST OF HAMILTON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 1:17 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 6.6 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2023-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2023-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 245 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1275 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
245 m²/s²
0-3 km storm-relative helicity
320 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

564 
WFUS54 KFWD 281835
TORFWD
TXC093-193-333-281915-
/O.NEW.KFWD.TO.W.0037.230428T1835Z-230428T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Fort Worth TX
135 PM CDT Fri Apr 28 2023

The National Weather Service in Fort Worth has issued a

* Tornado Warning for...
  Central Hamilton County in central Texas...
  Northeastern Mills County in central Texas...
  Southeastern Comanche County in central Texas...

* Until 215 PM CDT.
    
* At 135 PM CDT, a tornado producing storm was located 12 miles south
  of Gustine, or 17 miles west of Hamilton, moving east at 30 mph.

  HAZARD...Damaging tornado.

  SOURCE...Radar confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic storm will be near...
  Hamilton around 210 PM CDT.

Other locations impacted by this tornadic thunderstorm include Shive,
Energy, Pottsville, Priddy, Gentrys Mill, Whiteway, Aleman, Pecan
Wells, Fairy and Indian Gap.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to an
interior room on the lowest floor of a sturdy building. Avoid
windows. If you are outdoors, in a mobile home, or in a vehicle, move
to the closest substantial shelter and protect yourself from flying
debris.

&&

LAT...LON 3155 9847 3172 9853 3190 9800 3164 9791
TIME...MOT...LOC 1835Z 254DEG 25KT 3166 9842 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

Reeves
3 follow-up statements
457 
WWUS54 KFWD 281844
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
144 PM CDT Fri Apr 28 2023

TXC093-333-281854-
/O.CAN.KFWD.TO.W.0037.000000T0000Z-230428T1915Z/
Mills TX-Comanche TX-
144 PM CDT Fri Apr 28 2023

...THE TORNADO WARNING FOR NORTHEASTERN MILLS AND SOUTHEASTERN
COMANCHE COUNTIES IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 800 PM CDT for central Texas.

LAT...LON 3178 9827 3190 9800 3164 9791 3158 9839
      3168 9846
TIME...MOT...LOC 1844Z 254DEG 25KT 3168 9835 

$$

TXC193-281915-
/O.CON.KFWD.TO.W.0037.000000T0000Z-230428T1915Z/
Hamilton TX-
144 PM CDT Fri Apr 28 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 215 PM CDT FOR CENTRAL
HAMILTON COUNTY...
    
At 144 PM CDT, a severe thunderstorm capable of producing a tornado
was located 12 miles south of Gustine, or 13 miles west of Hamilton,
moving east at 30 mph.

HAZARD...Tornado and half dollar size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Hamilton around 210 PM CDT.

Other locations impacted by this tornadic thunderstorm include Shive,
Pottsville, Gentrys Mill, Whiteway, Aleman, Fairy and Indian Gap.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! If you are outdoors, in a mobile home, or in a
vehicle, move to the closest substantial shelter now!  Get to an
interior room on the lowest floor of a sturdy building and avoid
windows.

&&

LAT...LON 3178 9827 3190 9800 3164 9791 3158 9839
      3168 9846
TIME...MOT...LOC 1844Z 254DEG 25KT 3168 9835 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN

$$

Reeves
868 
WWUS54 KFWD 281848
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
148 PM CDT Fri Apr 28 2023

TXC193-281915-
/O.CON.KFWD.TO.W.0037.000000T0000Z-230428T1915Z/
Hamilton TX-
148 PM CDT Fri Apr 28 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 215 PM CDT FOR CENTRAL
HAMILTON COUNTY...
    
At 148 PM CDT, a severe thunderstorm capable of producing a tornado
was located 11 miles west of Hamilton, moving east at 30 mph.

HAZARD...Tornado and two inch hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Hamilton around 210 PM CDT.

Other locations impacted by this tornadic thunderstorm include Shive,
Pottsville, Gentrys Mill, Whiteway, Aleman, Fairy and Indian Gap.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! If you are outdoors, in a mobile home, or in a
vehicle, move to the closest substantial shelter now!  Get to an
interior room on the lowest floor of a sturdy building and avoid
windows.

&&

LAT...LON 3178 9827 3190 9800 3164 9791 3158 9837
      3168 9844
TIME...MOT...LOC 1848Z 254DEG 25KT 3169 9831 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN

$$

Reeves
169 
WWUS54 KFWD 281900
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
200 PM CDT Fri Apr 28 2023

TXC193-281915-
/O.CON.KFWD.TO.W.0037.000000T0000Z-230428T1915Z/
Hamilton TX-
200 PM CDT Fri Apr 28 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 215 PM CDT FOR WEST
CENTRAL HAMILTON COUNTY...
    
At 200 PM CDT, a severe thunderstorm capable of producing a tornado
was located 9 miles northwest of Evant, or 11 miles southwest of
Hamilton, moving southeast at 25 mph.

HAZARD...Tornado and two inch hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
west central Hamilton County, including the following locations...
Aleman and Shive.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! If you are outdoors, in a mobile home, or in a
vehicle, move to the closest substantial shelter now!  Get to an
interior room on the lowest floor of a sturdy building and avoid
windows.

&&

LAT...LON 3158 9834 3168 9830 3163 9802
TIME...MOT...LOC 1900Z 297DEG 23KT 3158 9825 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN

$$

Reeves

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this tornado warning went out at Apr 28, 1:11 PM CDT, 24 minutes earlier.

Area forecast discussion, Apr 28, 1:11 PM CDT, 24 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
111 PM CDT Fri Apr 28 2023

...New Aviation...

.SHORT TERM... /Issued 512 AM CDT Fri Apr 28 2023/
Update:
High clouds will increase in coverage across North Texas this
morning ahead of the approaching shortwave. Patchy fog is also
beginning to show up on the northern and eastern fringes of the
CWA with more extensive fog across Central Texas.

Latest guidance is still in line with our current forecast in
regards to the expected severe weather. Nearly all CAMs continue
to show storms developing near US 281 between 2 PM and 3 PM with a
rapid expansion and movement eastward through late afternoon and
evening. Although much of the CWA has the potential for severe
storms, locations south of the I-20 corridor will have the most
favorable, moisture, instability and shear. See the discussion
below for details on today's severe weather.

79

Previous Discussion:
/Overnight through Friday Night/

A brief recovery period is underway with subsidence on the back
side of a departing shortwave resulting in a mostly clear sky.
Patchy fog will be possible overnight, especially across the
eastern zones where winds will remain light and current temp/dew
point spreads are only a few degrees. Overnight lows will range
from the upper 40s to the lower 50s.

Low level warm/moist advection will begin early Friday morning in
response to deepening surface low pressure across the Big Country
and Permian Basin. A somewhat complex surface pattern will evolve
across North and Central Texas by midday Friday with a warm front
extending southeastward from the surface low, a dryline extending
southward from the surface low through the Hill Country and a
cold front positioned from the Central Plains, through the Big
Country and into Far West Texas. The surface low is progged to
move into the western CWA by midday while a positively tilted
trough sweeps across the Panhandle and Central Plains. Surface and
mid-level destabilization will both increase by early afternoon,
resulting in rapid storm development between 2 PM and 3 PM with
initiation likely near the intersection of the dryline and warm
front, somewhere between Parker County, Hill, and Erath County.
Of course this point of initiation could change based on where the
surface features ultimately end up, but this is the latest
thinking which also is in line with nearly all of the CAMs. Once
storms initiate, we should be off to the races with multiple
supercells possible given the forecast shear profiles and strong
instability. It does appear that biggest severe threat will favor
the southern half of the area, roughly along and south of the I-20
corridor since this is where the most favorable moisture and
instability will reside. However, just about anywhere across the
forecast area could see strong to severe storms. Large hail will
be the primary threat initially but the potential for some backed
winds near the surface low may be sufficient for a few tornadoes.
As the cold front progresses eastward through late afternoon,
storms should become more linear with an increasing damaging wind
threat along with hail. The surface based storms will march
eastward with the cold front through Friday evening but elevated
storms with a potential for hail will still accompany the upper
trough as it translates eastward through Friday night.

The progressive nature of the system will keep the threat for
widespread flash flooding low. However, precipitable water values
in excess of 1.5 inches across Central Texas and the southern
portions of North Texas along with damp soils from the rain
Wednesday, will result in a chance for localized flooding,
especially with the initial supercells.

Temperatures Friday will be quite variable based on which side of
the various surface boundaries that will be in place. Highs near
the Red River will be in the mid 70s with mainly upper 70s to
lower 80s elsewhere. However, the far southwest zones could
approach 90 degrees with increasing westerly winds behind the
dryline. Lows Friday night will be much cooler with mid 40s to
lower 50s. A strong and gusty post-frontal northwest wind will
make it feel even colder. These strong winds may approach Wind
Advisory Criteria in the pre-dawn hours Saturday.

79

&&

.LONG TERM... /Issued 1231 PM CDT Fri Apr 28 2023/
/Sunday Onward/

Pleasant and warm weather is expected Sunday as the late Friday
system continues to depart to the east with northwest flow aloft for
North & Central Texas. It'll be quite a bit warmer than Saturday
with afternoon highs in the mid 70s across the northeast while most
of the forecast area reaches the low/mid 80s.

Temperatures in the 70s and 80s will then persist each day through
the extended as shortwave ridging prevails across the Plains with
another trough sent southward across the East Coast. It should be
primarily rain-free through Wednesday, but we'll have to monitor
low storm chances late Tuesday and again late Wednesday currently
positioned just west of the forecast area. Towards the end of the
period (Thursday/Friday), rain/storm chances increase areawide as
the next system approaches.

Gordon

&&

.AVIATION... /NEW/
/18z TAFs/

Concerns: Timing development of storms and entry into the D10
airspace, as well as FROPA sometime before 00z Saturday. Cig
trends and strength of both pre/post-FROPA winds/gusts also
challenging with average confidence, though increasing as we
approach the event.

After a look at new short term, high-res model data and detailed
collaboration with CWSU ZFW earlier, time windows for FROPA and
better convective/TSRA chances were held close to the previous 12z
D10 DFW TAFs, though it was sped up slightly for the western
airports, while Waco Regional and eastern D10 airports (DAL/GKY)
were delayed by up to an hour. Basically VCTS, potentially strong-
severe to occur between 20z-01z with TEMPO groups with variable
gusts up to/in excess of 40 kts possible and IFR or low MVFR
conditions during a 4-hour window between 21z to 01z, delayed an
hour at DAL/GKY. Current low VFR/high MVFR cigs across the D10
airspace will drop into low MVFR with prospects for IFR conditions
tonight into mid morning Saturday.

Current southerly surface winds between 8 to 18 kts and gusty
winds will quickly veer northerly or northeasterly 15-20 kts with
gusts to 30 kts once FROPA blasts through later this afternoon.
These gusty winds may lay out and weaken for a short while between
09z-13z, before kicking up again to the aforementioned speeds
by/after 15z-16z Saturday. Scattering of lower cigs with
drier/cooler air arriving late Saturday morning will result in
returning VFR conditions with winds backing to the NW 17-22kts
with gusts 30-35 kts.

A surface low and associated strong cold front between KGRK/KILE
and KBWD/KMKN will track E-SE quickly into areas east of I-35/35E
thanks to good support from a very impressive mid level shortwave
trough diving SSE across NW TX/W OK/and the TX/OK Panhandles as
we move into nightfall.

05/Marty

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    74  50  70  52  81 /  80  90  10   5   0
Waco                78  50  68  48  82 /  80  80   5   5   0
Paris               73  53  67  48  74 /  60 100  50   5   0
Denton              73  49  70  47  79 /  80  80  10   0   0
McKinney            74  50  69  48  77 /  80  90  20   5   0
Dallas              75  52  70  52  80 /  80  90  10   5   0
Terrell             75  51  68  48  77 /  70  90  30   5   0
Corsicana           78  52  69  50  82 /  70  90  20   5   0
Temple              81  51  70  48  85 /  80  70   5   5   0
Mineral Wells       75  47  72  48  86 /  50  60   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Apr 28, 12:27 PM CDT, 1 hour 8 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
1227 PM CDT Fri Apr 28 2023

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-291145-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
1227 PM CDT Fri Apr 28 2023

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.
Strong to severe thunderstorms are expected this afternoon and
evening across much of North and Central Texas as a cold front moves
across the region. Large hail and damaging winds will be the main
threats with these storm but a few tornadoes will also be possible.

Scattered thunderstorms are expected tonight behind the main line of
storms. Lightning will be the primary threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
There is a slight chance of thunderstorms across the region on
Thursday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible across much of North and Central Texas
from mid afternoon through mid evening.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 9:11 AM CDTRiver Flood WarningFWDHunt, Kaufman, Rockwall23 hr
Apr 28, 9:50 AM CDTRiver Flood WarningFWDHunt23 hr
Apr 28, 1:26 PM CDTSevere Thunderstorm WarningFWDComanche, Hamilton, Mills64 min
Apr 28, 1:52 PM CDTSevere Thunderstorm WarningFWDCoryell, Hamilton, Lampasas, Mills53 min
Apr 28, 1:59 PM CDTTornado WarningFWDCoryell, Hamilton46 min
Apr 28, 2:27 PM CDTSevere Thunderstorm WarningFWDBosque, Coryell, Hamilton, McLennan63 min
Apr 28, 2:40 PM CDTTornado WarningFWDCoryell35 min
Apr 28, 3:12 PM CDTSevere Thunderstorm WarningFWDBosque, Hill, Johnson, Somervell48 min
Apr 28, 3:13 PM CDTTornado WarningFWDBell, Coryell47 min
Apr 28, 3:15 PM CDTSevere Thunderstorm WarningFWDBell, Coryell, Lampasas60 min
Apr 28, 3:29 PM CDTSevere Thunderstorm WarningFWDBell, Coryell, McLennan44 min
Apr 28, 3:33 PM CDTSevere Thunderstorm WarningFWDHood, Johnson, Somervell27 min
Apr 28, 3:58 PM CDTFlash Flood WarningFWDBell, Coryell3 hr
Apr 28, 3:59 PM CDTSpecial Weather StatementFWDJohnson46 min
Apr 28, 4:02 PM CDTSevere Thunderstorm WarningFWDDallas, Ellis, Johnson, Tarrant58 min
Apr 28, 4:12 PM CDTSevere Thunderstorm WarningFWDBell, Falls, Milam63 min
Apr 28, 4:52 PM CDTSevere Thunderstorm WarningFWDHill, McLennan68 min
Apr 28, 5:09 PM CDTSevere Thunderstorm WarningFWDMilam50 min
Apr 28, 5:14 PM CDTAreal Flood WarningFWDDallas, Tarrant3 hr
Apr 28, 5:20 PM CDTSevere Thunderstorm WarningFWDRobertson40 min
Apr 28, 5:22 PM CDTSpecial Weather StatementFWDCollin53 min
Apr 28, 5:28 PM CDTAreal Flood AdvisoryFWDMilam, Robertson3 hr
Apr 28, 5:41 PM CDTSevere Thunderstorm WarningFWDHill, Limestone64 min
Apr 28, 6:06 PM CDTSevere Thunderstorm WarningFWDRains39 min
Apr 28, 6:30 PM CDTSevere Thunderstorm WarningFWDFreestone, Leon, Limestone45 min

Nearby

Tornado Warnings in Texas, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.